Arkansas, 2011

Tornado and Flash Flood in Arkansas, April 26 to 27, 2011

April 26 to 27, 2011 · NWS JAN · 7 events in 2 counties and zones

A historic outbreak of tornadoes across the Ark-La-Miss began late on Tuesday, April 26th continuing into the early morning hours of Wednesday, April 27th. The event ramped up again during the early afternoon of April 27th continuing into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A historic outbreak of tornadoes across the Ark-La-Miss began late on Tuesday, April 26th continuing into the early morning hours of Wednesday, April 27th. The event ramped up again during the early afternoon of April 27th continuing into the early evening. The activity on April 26th began as supercell thunderstorms producing large hail and tornadoes across northeast Texas and portions of Arkansas before evolving into a squall line as it moved east. This line of storms had multiple stages of evolution and moved across several states before dissipating. This line was very efficient in producing wind damage as it pushed east. More impressively, this line was responsible for 21 of the 32 tornadoes that occurred across the Ark-La-Miss during this event. Of those 21, 11 were rated as strong (EF2, EF3) tornadoes and had fairly long path lengths.

The atmosphere reloaded quickly Wednesday morning and became increasingly favorable for more severe storms by early afternoon. The driving force for the activity Wednesday afternoon was a potent shortwave and deep surface low that intensified during the day. The winds in the mid levels of the atmosphere increased to 80-100 mph helping to deepen the surface low further, which in turn caused the low level winds to become stronger. The wind shear caused by the turning of the winds from south near the surface to westerly aloft was at rare levels for late April over the Deep South. In addition, an abundance of low level moisture returned to the area in wake of the morning complex. Sunny skies during the morning interacted with the high levels of low level moisture eventually leading to a very unstable air mass by early afternoon. The result was an extremely rare mix of instability and wind shear. These ingredients, along with lift from a potent upper disturbance, ultimately led to the historic tornado outbreak of April 27, 2011.

By early afternoon, several discrete supercell thunderstorms were developing across central and eastern Mississippi. It did not take long for these storms to take on classic supercell structures and begin producing tornadoes. The first tornado of the afternoon started in Neshoba County on the north side of Philadelphia. This tornado ended up producing EF-5 damage and tracked for 29 miles across Neshoba, Kemper, Winston and Noxubee Counties. Through the rest of the afteroon multiple tornadoes developed, stemming from multiple supercell storms. Nearly all of the storms produced tornadoes, with many of them long track and significant. The other violent tornado to impact the Jackson, MS forecast area occurred across Smith, Jasper, and Clarke Counties. This tornado continued into Alabama and had a total path length of 124 miles across both states.

Loss of life during this historic event was staggering. 321 people lost their lives making this the second deadliest tornado outbreak in U.S. history. The March 18, 1925 Tri-State tornado outbreak is first with 747 fatalities. This marks the first EF-5 tornado in Mississippi since the Candlestick Park tornado on May 3, 1966, and this marks the first time since statistics have been kept that two EF-5 tornadoes have been recorded on the same day in Mississippi, with the tornado in Smithville also rated as EF-5. Incredibly, 4 tornadoes had path lengths over 100 miles across the southern states during this event, and all 4 of these were rated either EF-4 or EF-5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 26, 2:55 PM CST, 2 hours earlier.

Area forecast discussion, Apr 26, 2:55 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT TUE APR 26 2011

...SIGNIFICANT SEVERE WEATHER EVENT CURRENTLY UNFOLDING...TIMEFRAME
IS FOR TONIGHT INTO WEDNESDAY...

.DISCUSSION...MAJOR SEVERE WEATHER OUTBREAK READY TO UNFOLD FROM THE
ARKLATEX THROUGH OUR FORECAST AREA INTO AL AND TN VALLEY TONIGHT
INTO WED. THIS EVENT WILL BE THE FOCUS OF THIS FORECAST FOR THE NEXT
24HRS THEN A SHIFT TO COOLER AND DRIER CONDITIONS INTO THE WEEKEND.

ACROSS THE AREA TODAY...THE ATMS IS QUICKLY RESPONDING AND
RECOVERING FROM THE MORNING STORM COMPLEX. BASED OFF VAPOR
IMAGERY...SEVERAL DISTURBANCES ARE NOTED IN THE MEAN UPPER TROUGH.
IT IS THESE FEATURES...ALONG WITH THE MAIN DIGGING TROUGH...THAT IS
CAUSING SFC PRESSURES TO LOWER ACROSS TX WHICH IS IN TURN ALLOWING
PRESSURES TO FALL OVER OUR REGION. FORECAST MODELS SEEM TO BEING
WELL WITH THE ABV FEATURES I MENTIONED AND SHOW THE RAPID RESPONSE
TO THE WIND FIELDS AND RECOVERY OF THE ATMS. TAKING THE VARIOUS
MODEL GUID ALONG WITH HI-RES OUTPUT...MULTIPLE ROUNDS OF STORMS
APPEAR POSSIBLE WITH THE VARIOUS EMBEDDED WAVES FROM LATE THIS
AFTERNOON...EVENING/OVERNIGHT AND THEN ON WED.

AS THE ENVIRONMENT RESPONDS TO THE INTENSE UPPER TROUGH AND EMBEDDED
WAVES...SVR WX PARAMETERS WILL INCREASE AND REACH EXTREME LEVELS.
INSTABILITY WILL NOT BE EXTREME...BUT WILL BE STRONG AND AT LEVELS
RATHER HIGH FOR THE OVERNIGHT PERIOD. AS SFC WINDS REMAIN STRONG
OVERNIGHT DUE TO LOWERING PRESSURES...THE BOUNDARY LAYER WILL REMAIN
WELL MIXED. LOOK FOR MLCAPE TO HOLD IN THE 1500-2300 J/KG RANGE WITH
7 TO 8 C/KM LAPSE RATES IN PLACE. A LOW LEVEL CAP WILL DEVELOP AS
WELL AND HELP TO LIMIT THE STORM COVERAGE...ESPECIALLY FOR THE
SOUTHERN HALF. AS FOR SHEAR PARAMETERS...EFFECTIVE SRH VALUES WILL
RAPIDLY INCREASE EARLY THIS EVENING AND INTO WED. THESE SRH VALUES
WILL APPROACH EXTREME LEVELS AND RANGE FROM 400-800 M2/S2. THIS
COMBINATION SHEAR/INSTABILITY IS VERY RARE AND CONDUCIVE FOR
SIGNIFICANT SVR STORMS. ADDITIONALLY...THE POSITION OF THE MID LEVEL
HGHTS...SFC LOW AND VALUE OF THE SFC PRESSURES HISTORICALLY SUPPORT
A SIGNIFICANT EVENT WHEN OVERLAID OVER SUFFICIENT INSTABILITY. THE
AREA WILL ALSO SEE ANOTHER DRY LINE FEATURE PUSH INTO THE REGION AND
TYPICALLY THAT LEADS TO A SUBSTANTIAL EVENT.

THE AREAS UNDER THE GREATEST RISK HAVE NOT CHANGED. LOCATIONS NORTH
OF I-20 CONTINUE TO HAVE THE GREATEST RISK WITH AREAS ALONG AND S OF
I-20 HAVING A MORE ISOLATED RISK. THE SOUTHERN HALF WILL HAVE TO
COMPETE WITH LOW/MID LEVEL CAPPING AND ALL INDICATIONS ARE THAT IT
WILL BE TOUGH TO BREAK THE CAP EVEN IN THE FACE SUCH INTENSE
FORCING. HOWEVER...IF ANYTHING CAN DEVELOP...CONDITIONS WILL BE VERY
FAVORABLE FOR HIGH END SVR STORMS. THE NORTHERN HALF WILL LIKELY
HAVE SOME CAP...BUT IT WON'T BE AS STRONG AND THE DEPTH OF MOISTURE
AND ASCENT WILL ALLOW FOR MULTIPLE ROUNDS OF STORMS. THE REPETITIVE
EXPECTATION OF STORMS WILL LIKELY LEAD TO LOCALLY HEAVY RAINS ACROSS
THE NORTH WITH 3-6 IN TOTALS POSSIBLE. SOME HIGHER AMOUNTS COULD
ALSO OCCUR. DUE TO THIS...HAVE EXPANDED THE AREA OF THE FLASH FLOOD
WATCH.

THE SEVERITY OF THIS EVENT WILL ULTIMATELY COME DOWN TO STORM MODE
(SUPERCELL VS SQUALL LINE). AT THIS TIME...IT SEEMS AS THE CWA WILL
SEE A MIXTURE OF BOTH THROUGH THIS EVENT. WITH ANY SUPERCELL
STORM...THERE WILL EXIST THE POSSIBILITY OF LONG TRACK STRONG
TORNADOES....VERY LARGE HAIL AND DMG WINDS TO 80 MPH. AS FOR ANY
LINE SEGMENT...DMG WINDS TO 80 MPH WILL BE THE PRIMARY RISK WITH
HAIL AND TORNADOES ALSO A SUBSTANTIAL RISK. EITHER WAY AND WHICH
EVER MODE OCCURS...THE RISK FOR SIGNIFICANT SVR WX IS POSSIBLE.

AS FOR TIMING...THERE IS NO SPECIFIC TIME...JUST A LARGE WINDOW OF
FAVORABLE CONDITIONS ACROSS THE N HALF FROM NOW THROUGH WED
AFTERNOON. I WOULD SAY THAT THE SE PORTION OF THE CWA WILL WAIT
UNTIL AT LEAST MID/LATE MORNING AND DURING WED AFTERNOON. I DO FEEL
CONFIDENT THAT THINGS WILL PUSH EAST AND EXIT THE AREA BY 7 PM WED.

IN ADDITION TO ALL THE SVR WX...SFC WINDS WILL INCREASE OVERNIGHT
AND BECOME QUITE GUSTY. THE STRONGEST WINDS LOOK TO OCCUR ON WED AS
THE AREA WARMS AND MIXES DOWN THE INTENSE WINDS JUST OFF THE SFC.
ADDITIONALLY...WHEN THE DRY LINE MOVES ACROSS THE W/NW
AREAS...DEEPER MIXING WILL OCCUR AND HELP TO BRING DOWN WINDS OF
40-50 MPH. FOR NOW...HAVE ISSUED A WIND ADV FOR ALL OF THE AREA.
PORTIONS OF THE W/NW MAY NEED A HIGH WIND WARNING. THIS WILL BE
LOOKED AT CLOSER IN LATER FORECASTS AND UPDATED AS NEEDED.

BEYOND 8 PM TOMORROW...CONDITIONS WILL BE QUIET WITH COOLER AND MORE
SEASONAL CONDITIONS EXPECTED. NEXT REAL CHANCE AT PRECIP LOOKS TO
WAIT UNTIL SUN OR MON. /CME/

&&

.AVIATION...DANGEROUS FLYING WEATHER IS EXPECTED OVER THE NEXT 24-30
HOURS AS SEVERAL ROUNDS OF SEVERE TSRA(LARGE HAIL/SEVERE
TURBULENCE/WIND SHEAR) IMPACT THE ARKLAMISS. FIRST ROUND OF STORMS
IS EXPECTED TO BEGIN OVER THE DELTA AROUND 22-24Z THIS
EVENING...WITH CONTINUED TSRA DEVELOPMENT ACROSS THE DELTA/NORTHERN
MS LATER TONIGHT. SCATTERED TO NUMEROUS SHWRS/TSTMS WILL BEGIN
IMPACTING THE REGION TOMORROW MORNING AS A FRONTAL BOUNDARY
APPROACHES THE REGION FROM THE WEST. VFR CONDS WILL PERSIST THIS
AFTN INTO THIS EVENING WITH A TREND TOWARD MVFR/IFR CIG 07-13Z FOR
AREAS ALONG AND EAST OF I-55. MVFR/OCSNL IFR CIG XPCTD INVOF
SHWR/TSTM ACTIVITY. IN ADDITION... SOUTHERLY SFC WINDS WILL REMAIN
GUSTY THRU THE PERIOD...WITH GUSTS TO 40KTS PSBL AFTER 03Z THIS
EVENING...ESPECIALLY OVER THE DELTA. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  86  53  74 /  49  44  12   0
MERIDIAN      73  87  54  75 /  37  56  37   0
VICKSBURG     73  83  51  75 /  54  38   3   0
HATTIESBURG   74  88  57  79 /  21  43  22   0
NATCHEZ       74  83  51  73 /  37  30   4   0
GREENVILLE    68  82  51  74 /  82  47   1   0
GREENWOOD     69  84  49  74 /  74  54   6   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR MSZ018-019-
     025>042.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT WEDNESDAY FOR MSZ026>033-
     036>039-042>066-072>074.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR
     MSZ018-019-025-034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR LAZ007>009.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT WEDNESDAY FOR LAZ023>026.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR
     LAZ007>009-015-016.

AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ARZ074-075.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR
     ARZ074-075.

&&

CME/BK
Hazardous weather outlook, Apr 26, 1:50 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE APR 26 2011

ARZ074-075-LAZ007-MSZ018-019-025-026-034-271645-
ASHLEY-CHICOT-MOREHOUSE-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-
250 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI.

.DAY ONE...LATE THIS AFTERNOON THROUGH WEDNESDAY
AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT THROUGH
AROUND MIDDAY WEDNESDAY. TORNADOES...POSSIBLY STRONG AND LONG
TRACKED...VERY LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THE MOST INTENSE STORMS.

AN UNSUALLY STRONG LOW PRESSURE SYSTEM FOR LATE SPRING IS FORECAST TO
DEVELOP ACROSS THE SOUTHERN PLAINS THIS AFTERNOON...AND MOVE
NORTHEAST THROUGH THE MID SOUTH THROUGH WEDNESDAY. THIS WILL RESULT
IN SEVERAL ROUNDS OF STRONG TO SEVERE STORMS BEGINNING LATE THIS
AFTERNOON AND CONTINUING INTO WEDNESDAY MORNING. THE ATMOSPHERE IS
FORECAST TO BE VERY SUPPORTIVE FOR SEVERE STORMS CAPABLE OF PRODUCING
SIGNIFICANT SEVERE WEATHER.

IN ADDITION TO THE SEVERE WEATHER THREAT...THE POTENTIAL FOR SEVERAL
ROUNDS OF STORMS PRODUCING VERY HEAVY RAINFALL WILL RESULT IN A RISK
FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT INTO WEDNESDAY MORNING.

LAZ008-009-015-016-023-025-MSZ027>033-035>053-056>058-271645-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-SMITH-JASPER-CLARKE-
250 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY
AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT AND
ESPECIALLY ON WEDNESDAY. TORNADOES...POSSIBLY STRONG AND LONG
TRACKED...VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS...AND DAMAGING
WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THE MOST INTENSE STORMS.

AN UNSUALLY STRONG LOW PRESSURE SYSTEM FOR LATE SPRING IS FORECAST TO
DEVELOP ACROSS THE SOUTHERN PLAINS THIS AFTERNOON...AND MOVE
NORTHEAST THROUGH MID SOUTH THROUGH WEDNESDAY. THIS WILL RESULT IN
THE DEVELOPMENT OF AN ATMOSPHERE INCREASINGLY FAVORABLE FOR
SIGNIFICANT SEVERE WEATHER. SEVERAL ROUNDS OF SEVERE STORMS ARE
EXPECTED TO PASS THROUGH PARTS OF ARKANSAS...NORTHERN LOUISIANA AND
NORTHERN MISSISSIPPI LATE THIS AFTERNOON AND TONIGHT. WHILE MUCH OF
THIS ACTIVITY MAY REMAIN NORTHWEST OF THE AREA...A FEW OF THESE
SEVERE STORMS COULD MAKE IT AS FAR SOUTHEAST AS THE AREA ALONG AND
NORTHEAST OF THE NATCHEZ TRACE CORRIDOR.

BY WEDNESDAY...THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE INTO
THE AREA...TRIGGERING SCATTERED SEVERE STORMS. ATMOSPHERIC CONDITIONS
ARE EXPECTED TO BE VERY SUPPORTIVE OF SIGNIFICANT SEVERE STORMS
CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE WEATHER RISK...LOCALIZED HEAVY RAINFALL MAY
RESULT IN A RISK OF FLASH FLOODING...ESPECIALLY IN THE HIGHWAY 82
CORRIDOR OF NORTH CENTRAL AND NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT INTO WEDNESDAY.

LAZ024-026-MSZ054-055-059>066-072>074-271645-
CATAHOULA-CONCORDIA-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
250 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED SEVERE STORMS ARE POSSIBLE LATE TONIGHT ACROSS NORTHEAST
LOUISIANA AND FAR SOUTHWEST MISSISSIPPI...AND OVER ALL OF THE AREA
WEDNESDAY. THIS WILL OCCCUR AS A STRONG COLD FRONT MOVES INTO THE
REGION FROM THE WEST. AT THE CURRENT TIME...IT IS STILL SOMEWHAT
UNCERTAIN HOW MANY...IF ANY...STORMS WILL FORM ACROSS THE AREA DUE
TO THE PRESENCE OF WARM AIR ALOFT IN THE ATMOSPHERE. HOWEVER...IF
STORMS DO DEVELOP...THE ATMOSPHERE WILL BE VERY SUPPORTIVE OF
SIGNIFICANT SEVERE WEATHER...INCLUDING THE POSSIBILITY OF STRONG
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT INTO WEDNESDAY.

08

In the hours before

Local storm report, Apr 26, 11:00 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     NON-TSTM WND DMG 4 NNE BRANDON           32.33N 89.98W
04/26/2011                   RANKIN             MS   EMERGENCY MNGR

            A COUPLE TREES WERE BLOWN DOWN.

&&

CME
Local storm report, Apr 26, 1:22 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TORNADO          2 SE COLLINS            31.62N 89.53W
04/26/2011                   COVINGTON          MS   NWS STORM SURVEY

            0.3 MILE PATH EF-1 OF MAXIMUM WINDS ESTIMATED AT 95MPH
            WAS SURVEYED TO HAVE A MAXIMUM WIDTH OF 50 YARDS. A BARN
            WAS DETROYED WITH PIECES OF THE CONCRETE FOUNDATION
            PULLED OUT OF THE GROUND. A FEMA TRAILER WAS DAMAGED AND
            WINDOWS BLOWN OUT OF VEHICLES.

&&

JALLEN
Special weather statement, Apr 26, 1:54 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT TUE APR 26 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY...
CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...
VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA...
MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR...
STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON...
BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA...
YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE...
PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG...
JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON...
UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL...
TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN...
STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
254 PM CDT TUE APR 26 2011

...MODERATE TO HIGH RISK OF SEVERE STORMS OVER THE DELTA TONIGHT...
...MODERATE RISK OF SEVERE STORMS MUCH OF NORTH MISSISSIPPI
WEDNESDAY...

AN OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR
STRONG...LONG TRACK TORNADOES...IS EXPECTED FROM THE ARKLATEX INTO
THE TENNESSEE VALLEY TONIGHT INTO WEDNESDAY. THIS OUTBREAK OF SEVERE
STORMS IS EXPECTED TO IMPACT THE ARKLAMISS REGION...ESPECIALLY IN
AREAS ALONG AND NORTH OF INTERSTATE 20.

AN UNSEASONABLY STRONG STORM SYSTEM WILL BE DEVELOPING OVER THE
SOUTHERN PLAINS TONIGHT...AND WILL MOVE NORTHEAST INTO THE OHIO
VALLEY WEDNESDAY. AS THIS HAPPENS...THE ATMOSPHERE WILL BECOME
INCREASINGLY CONDUCIVE FOR SIGNIFICANT SEVERE WEATHER THROUGH THE
NIGHT AND INTO WEDNESDAY.

THE INITIAL RISK FOR SEVERE STORMS IS EXPECTED TO BE IN THE DELTA
TONIGHT...WHERE SEVERAL ROUNDS OF SEVERE STORMS MAY OCCUR. THIS RISK
COULD SHIFT AS FAR SOUTHEAST AS A LINE FROM NATCHEZ TO COLUMBUS BY
LATER TONIGHT...BUT THE GREATEST RISK WILL BE OVER THE DELTA TONIGHT.
THEN...AS A COLD FRONT ASSOCIATED WITH THE LOW SHIFTS ACROSS THE
REGION WEDNESDAY...SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN AREAS ALONG AND NORTH OF INTERSTATE 20. WITH THE MOST
INTENSE SEVERE STORMS DURING THIS PERIOD...STRONG...LONG TRACKED
TORNADOES...VERY LARGE HAIL UP TO BASEBALL SIZE...AND DAMAGING WIND
GUSTS TO 80 MPH WILL BE POSSIBLE.

SOUTH OF INTERSTATE 20...THE DEVELOPMENT OF THUNDERSTORMS IS LESS
CERTAIN. HOWEVER...IF ANY STORMS DO DEVELOP IN THIS AREA...THEY WILL
BE IN AN ENVIRONMENT FAVORABLE FOR THE PRODUCTION OF SIGNIFICANT
SEVERE WEATHER.

PEOPLE ACROSS THE REGION SHOULD PAY CLOSE ATTENTION TO THE WEATHER
THROUGH WEDNESDAY. MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA OR THREATENING WEATHER IS OBSERVED.

AEG
Local storm report, Apr 26, 4:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TORNADO          6 WNW LAUREL            31.73N 89.24W
04/26/2011  F1               JONES              MS   NWS STORM SURVEY

            THIS TORNADO CAUSED MAJOR DAMAGE TO THE ROOF OF A WELL
            BUILT HOME AND MINOR DAMAGE TO SEVERAL OTHER WELL BUILT
            HOMES. THE ROOF WAS BLOWN OFF AN OUTBUILDING...A
            TRAMPOLINE AND CAR PORT WERE THROWN A CONSIDERABLE
            DISTANCE...A PLAY SET WAS DESTROYED...THE FENCING AROUND
            A POOL WAS BLOWN DOWN AND SEVERAL TREES AND LARGE LIMBS
            WERE KNOCKED DOWN. MAX WIDTH WAS 100 YARDS...PATH LENGTH
            WAS 1.25 MILES AND THE MAX WIND SPEED WAS 95 MPH.

&&

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
April 26, 4:55 PM CST
Where
Ashley County, 1.16 mi W of West Crossett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.130, -92.000

A few trees were blown down west of Crossett.

Tornado, Ashley

When
April 26, 9:57 PM CST to 10:05 PM CST
Where
Ashley County, 3.05 mi W of Rawls to 1.73 mi S of Gulledge
Rating
EF1
Path length
4.19 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
33.007, -91.932

This tornado began in Morehouse Parish, LA before crossing into Ashley County, AR. The tornado snapped or uprooted numerous trees along the path, a mobile home was damaged, and roof damage occurred to a few structures. Similar damage occurred after the tornado crossed the state line into AR. Maximum winds were around 110 mph. Total path length was 12 miles.

Funnel Cloud, Chicot

When
April 26, 10:30 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Thunderstorm Wind, Chicot

When
April 26, 10:34 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.530, -91.440

A couple trees were blown down.

Thunderstorm Wind, Chicot

When
April 26, 10:55 PM CST to 10:56 PM CST
Where
Chicot County, 1.26 mi SSE of Eudora to 0.58 mi E of Eudora
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.102, -91.265

Numerous trees and power lines down across Eudora.

Flash Flood, Chicot

When
April 26, 11:15 PM CST to 11:55 PM CST
Where
Chicot County, 1.26 mi NNW of Dermott to 0.61 mi NNE of Dermott
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.538, -91.436

Many roads were under water across Dermott.

Thunderstorm Wind, Chicot

When
April 27, 10:26 AM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
33.530, -91.440

Numerous trees and power lines were downed across town. Highway 35 westbound closed off due to trees and power lines across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306555, 306529, 306563, 306561, 306566, 306587, 312128.